combined contraceptive pill and antibiotics
Last edited 03/2020
In 2011 BNF advice changed in line with expert opinion to advise that combined hormonal contraception (CHC) users are not required to use additional contraception when taking non-enzyme-inducing antibiotics.
Women should be advised about the importance of correct contraceptive practice during periods of illness
- according to recent evidence, most broad-spectrum antibiotics are non-enzyme-inducing and do not require any special precautions. No additional contraceptive precaution is required unless the antibiotics (and/or illness) cause vomiting or diarrhoea
If using an enzyme-inducing antibiotic e.g. rifabutin, rifampicin - then will need to use additional contraceptive precautions and for four weeks after stopping the antibiotic.
- use of antibiotics in treatment of acne whilst on combined hormonal contraception:
- the FSRH guidance means that there is no indication for additional contraception when starting prolonged antibacterial therapy (as may occur in management of acne) unless the antibiotic is an enzyme-inducing antibiotic
- FSRH (2019), Clinical Guidance: Drug Interactions with Hormonal Contraception.
antibiotic and emergency contraception (hormonal)
oral contraceptives and rifampicin
acne and oral contraceptive pill
vomiting or diarrhoea whilst taking oral contraceptive pill
hepatic enzyme inducers and different contraception (contraceptive) methods